Neurology Expert Forum
Muscle Twitching Question
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Muscle Twitching Question

On June 26, I took 12.5 mg of unisom (doxyalamine succinate) to help me sleep (half of a tablet) and the next day, I had some tinnitus and developed some very annoying myoclonic jerks when I was trying to drift off to sleep at night.  On July 4, I took a second 12.5 mg dose of unisom to help me sleep again and that night, I noticed muscle twitching (in addition to the jerks) in my legs, mostly.  I didn't yet suspect the unisom, but on July 6, I took one more 12.5 mg dose of it and developed twitching in my legs, arms, and neck including myoclonic jerking which went on all day and night, with twitches happening every 10-20 seconds or so.  I should also mention that on July 6, I woke up one hour after taking the unisom with tightness in my chest and shortness of breath lasting about 15 seconds total.  I decided at this point to cut unisom out.

But the twitching continued, day and night, continuously.  I even went 7 days in a row without getting any sleep at all...if I was lucky maybe 1-1.5 hours.  I missed a lot of work as the twitching continued to keep me up at night.  I took some calc/mag supplements which seemed to help a little, but the twitching continued (mostly in my arms and legs) for another few weeks.

My PCP prescribed me Ambien in case I needed a sleeping aid and said that it shouldn't cause the same problems as the unisom.  However, when I took ONE single 5mg dose of ambien on July 30, all hell broke loose.  First of all, it didn't help me sleep much...maybe one hour at most, and it made me hyper and restless.  And then I started twitching even more than before, and all over my body (lips, tongue, cheeks, forehead, abdomen, back, shoulder) and with greater frequency and pronunciation than before.  This was about a week ago.  I had to get off the calc/mag supplements as well because they were causing me gastro problems.  Anyway, I still have the continuous twitching during the day and night and am looking for answers.
4 Comments
Blank
Avatar_dr_m_tn
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.

Without the ability to examine and obtain a history, I cannot tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.

Whole body twitching is not a described side effect of either Unisom, or Ambien (though that does not rule them out as the cause).  If you have been off these medications for some time and you continue to experience muscle twitching, it is unlikely that they are the culprits.  

It must be emphasized that in the majority of cases muscle twitches are benign meaning that they are not resulting from a serious cause. In such cases, the twitches may be related to anxiety/stress, caffeine, and often occur after strenuous activity or muscle over-use. It is important in such cases to reduce stress/anxiety levels and to reduce caffeine intake. Tremors of the hands can also be physiological, and exacerbated by stress/anxiety or caffeine.

Benign fasciculation syndrome, which I will abbreviate as BFS, is a condition in which there are involuntary twitches of various muscle groups, most commonly the legs but also the face, arms, eyes, and tongue. If the diagnosis is confirmed and other causes are excluded, it can be safely said that the likelihood of progression or occurrence of a serious neurologic condition is low.

When BFS is present but not particularly bothersome or disabling, treatment is not necessary. If severe and it requires treatment, there are a few medication options though this condition is not very common, and the research that has been done on its treatment is limited. Minimizing caffeine and stress, and treating anxiety if it is present, will improve your symptoms.

However in general (and please understand I am not trying to imply I feel this is the case in you), when fasciculations occur in the setting of associated symptoms such as progressive loss of sensation, tingling or numbness, weakness, trouble swallowing and other symptoms, the cause may be due to a peripheral nervous system problem. In general the symptoms would not be episodic, but would be more constant/frequent without consistent triggers. The location of the problem could be the anterior horn cells, the area where the nerves that supply motor innervation to our body comes from. These are the cells that give off the nerves that allow us to voluntarily contract our muscles. The diseases that might affect the anterior horn cells include ALS (also called Lou Gherig's disease), a condition called spinal muscular atrophy, polio-like viruses, west nile virus, and other infections.

Another nervous system problem, neuropathy, may also lead to fasciculations. There will again be associated weakness or sensory changes.

You mentioned also having tingling sensations too. If symptoms migrate (move from one place to the other) as you describe and are intermittent, causes might include seizures, migraine disorder or metabolic problems such as low calcium.

Often these symptoms may reflect emotional/psychiatric problems related to stress (what is called somatization disorder). The latter is a true medical condition whereby instead of a patient experiencing depression or anxiety, they experience physical symptoms, and once the stress is addressed, the symptoms resolve. Fibromyalagia is another medical condition that can lead to whole body pain.

I suggest following up with your primary care doctor.  You may need basic lab work to ensure your blood chemistry, particularly your potassium, sodium, and calcium, is normal.  Your primary doctor may refer you to a neurologist for further work-up if necessary.  This workup may include EEG, EMG/NCS, or MRI depending on the clinical examination and historical findings.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Blank
Avatar_m_tn
Thank you for answering my questions.  My muscle twitching has become more constant and widespread since I last wrote this post.  I also recently discovered that, at the time I was taking between 50-100 mg 5-HTP each day and that you are not supposed to combine this supplement with other serotonergic drugs.  Is it possible that I am experiencing some lingering neurological effects of an acute serotonin toxicity that may have occured while on the Unisom? After my 3rd dose of the unisom, I did have rapid heartbeat, brief tightness in chest/shortness of breath, increased muscle fasciculations, and 7 days of excitability/insomnia.  Also, after the ambien I developed this repetitive muscle jerking in my neck which happens every single night, sometimes multiple times.  

Thank you for taking the time to answer my question.  I appreciate it.
Blank
Avatar_n_tn
A related discussion, twitching lower lip was started.
Blank
9157541_tn?1402022269
A related discussion, answer was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank